For an axially incident plane wave, two theorems are stated in which sufficient conditions are imposed on the constitutive parameters ε and μ of a three-dimensional scatterer to ensure the identity of scattering patterns in orthogonal planes, both near and far zone, such as E and H planes. The theorems represent an extension of existing scattering theorems that apply to bodies of revolution. The theorems are proven analytically, and the results are validated through detailed finite-difference–time-domain and method-of-moments computer simulations on a few noncanonical complex shapes characterized by quite general causal permittivity ε and permeability μ functions. The selected materials have Lorentzian functional forms and encompass ordinary materials as well as left-handed materials as special cases.
© 2004 Optical Society of America
(260.1960) Physical optics : Diffraction theory
(260.2110) Physical optics : Electromagnetic optics
(260.5430) Physical optics : Polarization
(290.0290) Scattering : Scattering
(290.1350) Scattering : Backscattering
Cesar Monzon, Peter Loschialpo, and Douglas Smith, "Two theorems on electromagnetic bistatic scattering," J. Opt. Soc. Am. A 21, 1438-1444 (2004)